This is not a question, but a statement of support for Procrit administered subcutaneously.
Two and a half months ago I had a level of 9. My doc started me on Procrit. He just told me that my level is now 41. I believe that is a normal level.
Do you think I will have to give myself the shots forever?
Thank you so much.
Thanks for your comment. I think that you might have transposed your numbers for your current hemoglobin level, "41" - ? I think you probably mean 14. Right? That would be in the normal range. 41 would be way above normal.
Your initial level of 9 certainly indicated that you were anemic. I would assume that your energy level and endurance are much improved now as well. As for whether you'll have to give yourself shots forever, unfortunately there is no way to predict. Some folks need the therapy for only a period of time, other use it intermittently' and still others may require it chronically. For instance, let's assume that you are on an AZT-containing drug (Retrovir, Combivir, Trizivir) and that the AZT is suppressing your bone marrow production of red blood cells, contributing to your anemia. Perhaps sometime in the future, you'll need to switch to a different anti-HIV medication due to resistance, or a better or more convenient product is approved, or whatever. Off the AZT, you may not have as much bone marrow suppression, and therefore, may not need Procrit. For now, I'd just stay on it and keep your hemoglobin in the normal range for a while - at least 3-6 months. In the future, you might try a period off therapy and closely monitor your hemoglobin. If it stays in the normal range, great! If it falls into the anemia range again, you can restart your Procrit and it will be equally effective for you. By the way, are you using the once-per-week dosing schedule? It's the most convenient.
Congratulations on your success and thanks again for writing!